On the finiteness of Pythagoras numbers of real meromorphic functions
Bulletin de la Société Mathématique de France, Volume 138 (2010) no. 2, p. 231-247

We consider the 17th Hilbert Problem for global real analytic functions in a modified form that involves infinite sums of squares. Then we prove a local-global principle for a real global analytic function to be a sum of squares of global real meromorphic functions. We deduce that an affirmative solution to the 17th Hilbert Problem for global real analytic functions implies the finiteness of the Pythagoras number of the field of global real meromorphic functions, hence that of the field of real meromorphic power series. This measures the difficulty of the 17th Hilbert problem in the analytic case.

Nous considérons le 17e problème de Hilbert pour les fonctions analytiques réelles globales sous une forme modifiée faisant intervenir des sommes infinies de carrés. Nous démontrons alors un principe local-global pour qu'une fonction analytique réelle globale soit une somme de carrés de fonctions méromorphes réelles globales. Nous déduisons qu'une solution affirmative au 17e problème de Hilbert pour les fonctions analytiques réelles globales entraîne la finitude du nombre de Pythagore du corps des fonctions méromorphes réelles globales et donc celle du corps des séries méromorphes réelles. Cela donne une mesure de la difficulté du 17e problème de Hilbert dans le cas analytique.

DOI : https://doi.org/10.24033/bsmf.2589
Classification:  14P99,  11E25,  32B10
Keywords: 17th Hilbert problem, pythagoras number, sum of squares, bad set, germs at closed sets
@article{BSMF_2010__138_2_231_0,
     author = {Acquistapace, Francesca and Broglia, Fabrizio and Fernando, Jos\'e F. and Ruiz, Jes\'us},
     title = {On the finiteness of Pythagoras numbers of real meromorphic functions},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {138},
     number = {2},
     year = {2010},
     pages = {231-247},
     doi = {10.24033/bsmf.2589},
     zbl = {1197.14060},
     mrnumber = {2679039},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2010__138_2_231_0}
}
Acquistapace, Francesca; Broglia, Fabrizio; Fernando, José F.; Ruiz, Jesús M. On the finiteness of Pythagoras numbers of real meromorphic functions. Bulletin de la Société Mathématique de France, Volume 138 (2010) no. 2, pp. 231-247. doi : 10.24033/bsmf.2589. http://www.numdam.org/item/BSMF_2010__138_2_231_0/

[1] F. Acquistapace, F. Broglia, J. F. Fernando & J. M. Ruiz - « On the Pythagoras numbers of real analytic surfaces », Ann. Sci. École Norm. Sup. 38 (2005), p. 751-772. | Numdam | MR 2195258 | Zbl 1087.32003

[2] C. Andradas, L. Bröcker & J. M. Ruiz - Constructible sets in real geometry, Ergebn. Math. Grenzg., vol. 33, Springer, 1996. | MR 1393194 | Zbl 0873.14044

[3] C. Andradas, A. Díaz-Cano & J. M. Ruiz - « The Artin-Lang property for normal real analytic surfaces », J. reine angew. Math. 556 (2003), p. 99-111. | MR 1971140 | Zbl 1037.32010

[4] J. Bochnak, W. Kucharz & M. Shiota - « On equivalence of ideals of real global analytic functions and the 17th Hilbert problem », Invent. Math. 63 (1981), p. 403-421. | MR 620677 | Zbl 0467.32003

[5] H. Cartan - « Variétés analytiques réelles et variétés analytiques complexes », Bull. Soc. Math. France 85 (1957), p. 77-99. | Numdam | MR 94830 | Zbl 0083.30502

[6] M. D. Choi, Z. D. Dai, T. Y. Lam & B. Reznick - « The Pythagoras number of some affine algebras and local algebras », J. reine angew. Math. 336 (1982), p. 45-82. | MR 671321 | Zbl 0499.12018

[7] C. N. Delzell - « A constructible continuous solution to Hilbert's 17th problem, and other results in real Algebraic Geometry », Thèse, Stanford, 1980. | MR 2630715

[8] J. F. Fernando - « On Hilbert's 17th problem for global analytic functions in dimension 3 », Comment. Math. Helv. 83 (2008), p. 67-100. | MR 2365409 | Zbl 1174.32007

[9] -, « On the positive extension property and Hilbert's 17th problem for real analytic sets », J. reine angew. Math. 618 (2008), p. 1-49. | MR 2404745 | Zbl 1151.14040

[10] R. C. Gunning & H. Rossi - Analytic functions of several complex variables, Prentice-Hall Inc., 1965. | MR 180696 | Zbl 0141.08601

[11] P. Jaworski - « Extensions of orderings on fields of quotients of rings of real analytic functions », Math. Nachr. 125 (1986), p. 329-339. | MR 847371 | Zbl 0601.14018

[12] -, « About estimates on number of squares necessary to represent a positive-definite analytic function », Arch. Math. (Basel) 58 (1992), p. 276-279. | MR 1148203 | Zbl 0723.14043

[13] J.-J. Risler - « Le théorème des zéros en géométries algébrique et analytique réelles », Bull. Soc. Math. France 104 (1976), p. 113-127. | Numdam | MR 417167 | Zbl 0328.14001

[14] J. M. Ruiz - « On Hilbert's 17th problem and real Nullstellensatz for global analytic functions », Math. Z. 190 (1985), p. 447-454. | MR 806902 | Zbl 0579.14021

[15] H. H. Schaefer - Topological vector spaces, Graduate Texts in Math., vol. 3, Springer, 1971. | MR 342978 | Zbl 0217.16002